Is it okay to use manual exfoliants while on low dose Accutane? I know it's generally not advised, but if the person is generally reacting well to treatment, can an exfoliant be added once a week? I just feel like the texture of the skin suffers a bit because of the dryness and build up--very dull skin. Or, is exfoliating pointless because the dryness that Accutane causes won't go away? I really appreciate any advice on this. I love having absolutely no acne, but I'd like to treat the pigmentation and marks they left behind.
Manual Exfoliants While on Low Dose Accutane?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 2
You can try it, but beware of causing extra irritation.
Thanks for your question.
Accutane does dry out the skin and often leads to dryness, peeling, and / or scaling. Doing a manual exfoliation, or chemical toner / exfoliator may lead to a reduction in the appearance of dry skin, but may in turn cause extra irritation and redness. It's fine if you want to do a gentle exfoliation with a mild scrub, or even if you want to do a mild toner, just beware of this risk.
You will want to use a moisturizer as well to combat the dry skin appearance. My recommendations are simple: Cetaphil facial moisturizer wtih SPF 15 or 50, or you can even go thicker with Cerave moisturizing cream. These will help to repair your skin barrier and reduce dry lusterless accutane appearance. In regards to dark spots, time will help most, but a bleaching agent such as Hydroquinone 4% and sunavoidance will help speed up the process.
Manual Exfoliants while on Accutane
I find that most patients on accutane cannot tolerate additional drying or exfoliating treatments to the entire face so I usually advise against it because it dries the skin out even more. You may want to try applying a low-strength (2%) hydroquinone skin lightening product to the individual pigment marks with the understanding that you may need to apply it over your moisturizer if these areas become too dry. To help counteract the dull, dry appearance of your skin, use of a moisturizer with hyaluronic acid and dimethicone may help.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.